South Dakota, 2014

Damaging Winds in South Dakota, July 10, 2014

July 10, 2014 · NWS UNR · 4 events in 2 counties and zones

A long-lived severe thunderstorm moved northeast from Nebraska across portions of Todd and Tripp Counties, where wind gusts over 60 mph were recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived severe thunderstorm moved northeast from Nebraska across portions of Todd and Tripp Counties, where wind gusts over 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 10, 5:34 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 5:34 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT THU JUL 10 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 234 PM MDT THU JUL 10 2014

20Z SURFACE ANALYSIS SHOWED LOW OVER NORTHEAST MT WITH TROUGH INTO
WESTERN NE AND DEVELOPING WARM FRONT FROM EASTERN WY INTO NORTHEAST
SD. MORNING SHORTWAVE MOVING INTO EASTERN ND WITH SECONDARY
SHORTWAVE BECOMING EVIDENT OVER WESTERN WY. MOISTURE IS POOLING
ALONG AFOREMENTIONED FRONTAL BOUNDARIES...BUT MID/HIGH CLOUDS AS
WELL AS PERSISTENT WEAK ELEVATED CONVECTION/ACCAS HAS TEMPERED THE
MERCURY SOME THIS AFTERNOON. RESULT IS MLCAPE APPROACHING 1.5KJ/KG
AND MLCIN SLOWLY ERODING. EXPECT SURFACE BASED CONVECTION TO BE
MAINLY ROOTED OVER THE HIGHER TERRAIN THROUGH MID-AFTERNOON...AND
THEN DEVELOP IN/NEAR THE SURFACE FRONTAL BOUNDARIES. AS UPSTREAM
SHORTWAVE COMES IN EARLY THIS EVENING...COULD BE ANOTHER UPTICK IN
ACTIVITY. 0-6KM EFFECTIVE SHEAR IN THE 15-30M/S RANGE...SUFFICIENT
FOR SEVERE THUNDERSTORMS AND ESPECIALLY LARGE HAIL EARLY. SYSTEM
MAY GROW UPSCALE INTO A LARGER CONVECTIVE CLUSTER AND THEN SHIFT
EAST OVERNIGHT. TEMPERATURES WILL BE FAIRLY WARM GIVEN TD/S IN THE
60S.

FRIDAY...WEAK COOL FRONT/TROUGH SLIPS INTO THE CWA. ANOTHER
SHORTWAVE WILL MOVE THROUGH THE AREA DURING THE AFTERNOON/EVENING
HOURS. IT/LL HAVE AROUND 2KJ/KG MLCAPE...ERODING MLCIN...AND
15-20M/S 0-6KM BULK SHEAR TO WORK WITH. LOW LEVEL SOUTHEAST/EASTERLY
UPSLOPE FLOW WILL KEEP MOISTURE POOLING ALONG THE STALLING BOUNDARY.
RESULT SHOULD BE ANOTHER ROUND OF ACTIVE/SEVERE TSRA...PARTICULARLY
OVER SOUTHERN PORTIONS OF THE CWA. UNDERCUT GUIDANCE TEMPERATURES A
BIT.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 234 PM MDT THU JUL 10 2014

UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS MUCH OF THE FAR
WESTERN CONUS DURING THE EXTENDED PERIOD. NORTHWESTERLY FLOW ALOFT
WILL ALSO PERSIST OVER THE NORTHERN PLAINS AS AN UNSEASONABLY
STRONG AND COOL UPPER LOW DRIFTS ACROSS SOUTH CENTRAL CANADA INTO
THE GREAT LAKES. A SERIES OF WEAK SHORTWAVES WILL MOVE
SOUTHEASTWARD ACROSS THE AREA SATURDAY INTO SUNDAY...BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE AVERAGE THIS WEEKEND. MUCH COOLER AND DRIER WEATHER
IS EXPECTED FOR THE FIRST HALF OF NEXT WEEK AS A STRONG COLD FRONT
AND COOLER SURFACE HIGH PRESSURE PUSHES INTO THE REGION.
TEMPERATURES COULD BE 15 TO 20 DEGREES BELOW AVERAGE ON MONDAY AND
TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 532 PM MDT THU JUL 10 2014

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...MAINLY ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA.
IFR VSBY AND ERRATIC WINDS EXPECTED WITH THUNDERSTORMS...ALONG
WITH POTENTIAL FOR SOME HAIL. OTHERWISE...VFR CODITIONS EXPECTED
THROUGH MORNING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA FRIDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...15
AVIATION...7
Hazardous weather outlook, Jul 10, 8:22 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT THU JUL 10 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
822 PM MDT (922 PM CDT) THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA...MAINLY THROUGH MIDNIGHT. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY THROUGH
TUESDAY. SOME THUNDERSTORMS MAY BE SEVERE ON FRIDAY...ESPECIALLY
FROM NORTHEAST WYOMING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 10, 3:56 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 SW ROCKERVILLE        43.92N 103.42W
07/10/2014  E0.88 INCH       PENNINGTON         SD   PUBLIC

&&

MCKEMY
Local storm report, Jul 10, 3:59 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             10 WNW FAIRBURN         43.77N 103.38W
07/10/2014  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

DBARBER
Special weather statement, Jul 10, 5:22 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT THU JUL 10 2014

SDZ027-041-110000-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
522 PM MDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FALL RIVER COUNTY UNTIL
600 PM MDT...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF REDBIRD...OR 12 MILES WEST OF
EDGEMONT...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDGEMONT...
  PROVO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4308 10378 4319 10407 4338 10406 4339 10406
      4339 10404 4331 10366
TIME...MOT...LOC 2322Z 292DEG 21KT 4329 10405

HELGESON
Special weather statement, Jul 10, 5:47 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT THU JUL 10 2014

SDZ041-110030-
FALL RIVER SD-
547 PM MDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY
UNTIL 630 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF PROVO...OR 13 MILES SOUTHWEST OF
EDGEMONT...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PROVO...
  ARDMORE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4300 10363 4299 10405 4301 10406 4322 10406
      4326 10392 4300 10359 4299 10362
TIME...MOT...LOC 2347Z 326DEG 19KT 4316 10401

HELGESON
Special weather statement, Jul 10, 8:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
955 PM CDT THU JUL 10 2014

SDZ047-110345-
TODD SD-
955 PM CDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TODD COUNTY UNTIL 1045 PM
CDT...

AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
MISSION TO CROOKSTON...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIDDEN TIMBER...
  LITTLEBURG...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4299 10090 4301 10091 4329 10083 4339 10021
      4319 10022 4311 10020 4299 10020
TIME...MOT...LOC 0255Z 259DEG 29KT 4321 10063 4290 10074

POJORLIE

The radar

The North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 10, 9:10 PM CST
Where
Todd County, 6.29 mi W of Parmelee
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
43.318, -101.145

Thunderstorm Wind, Todd

When
July 10, 9:25 PM CST
Where
Todd County, 14.32 mi S of Okreek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.165, -100.422

Branches were broken off large trees and a mailbox post was pushed over.

Thunderstorm Wind, Todd

When
July 10, 9:45 PM CST
Where
Todd County, 13.26 mi SSE of Okreek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.195, -100.272

Winds were estimated at 60 mph.

Thunderstorm Wind, Tripp

When
July 10, 10:00 PM CST
Where
Tripp County, 3.06 mi SSE of Witten
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -100.065

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527395, 536143, 536145, 527396.